Intravenous literature: Chen, J., Song, X., Yang, P. and Wang J. (2009) Appearance of anaphylactic shock after long-term intravenous itraconazole treatment. Annals of Pharmacotherapy. 43(3), p.537-41.
OBJECTIVE: To report a rare but severe adverse effect of intravenous itraconazole, anaphylactic shock with hypotension and hypoxemia, in a female patient with acute lymphoblastic leukemia (ALL).
CASE SUMMARY: A 36-year-old woman with ALL received antifungal therapy for pulmonary fungal infections. On day 17 of itraconazole treatment, she developed hypotension and hypoxemia shock after intravenous administration of itraconazole 200 mg, which was eventually reversed by steroid treatment. On days 18 and 19, the patient developed the same type of shock 2 more times in the course of itraconazole administration. These 2 episodes of shock occurred more quickly after intravenous itraconazole administration (100 mg on day 18, 40 mg on day 19), and were reversed by stopping itraconazole and applying steroid treatment. In the modified antifungal therapy, intravenous administration of itraconazole was replaced by oral administration of voriconazole 200 mg twice daily. Shock did not recur after discontinuation of itraconazole treatment. The Naranjo probability scale showed a probable relationship between itraconazole treatment and shock occurrence.
DISCUSSION: Itraconazole is a widely used antifungal drugs and is well tolerated. However, long-term itraconazole treatment might lead to serious and even life-threatening adverse effects such as anaphylactic shock, as seen in our patient. T cell reduction caused by immunosuppression and itraconazole accumulation in patients with ALL are considered to be important causal factors for this delayed-type hypersensitivity reaction.
CONCLUSIONS: Anaphylactic shock represents a previously undocumented severe adverse effect associated with long-term itraconazole treatment; patients receiving this therapy and should be monitored closely.